EconPapers    
Economics at your fingertips  
 

Concavifying the Quasiconcave

Christopher Connell and Eric Rasmusen ()
Additional contact information
Christopher Connell: Department of Mathematics, Indiana University

No 2012-10, Working Papers from Indiana University, Kelley School of Business, Department of Business Economics and Public Policy

Abstract: We show that if and only if a real-valued function f is strictly quasiconcave except possibly for a at interval at its maximum, and furthermore belongs to an explicitly determined regularity class, does there exist a strictly monotonically increasing function g such that g o f is strictly concave. Moreover, if and only if the function f is either weakly or strongly quasiconcave there exists an arbitrarily close approximation h to f and a monotonically increasing function g such that g o h is strictly concave. We prove this sharp characterization of quasiconcavity for continuous but possibly nondifferentiable functions whose domain is any Euclidean space or even any arbitrary geodesic metric space. While the necessity that f belong to the special regularity class is the most surprising and subtle feature of our results, it can also be difficult to verify. Therefore, we also establish a simpler sufficient condition for concaviability on Euclidean spaces and other Riemannian manifolds, which suffice for most applications.

Keywords: quasiconcavity; quasiconvexity; concavity; convexity; unique maximum; maximization (search for similar items in EconPapers)
JEL-codes: C02 (search for similar items in EconPapers)
Date: 2012-08
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1)

Downloads: (external link)
http://kelley.iu.edu/riharbau/RePEc/iuk/wpaper/bepp2012-10-connell-rasmusen.pdf (application/pdf)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:iuk:wpaper:2012-10

Access Statistics for this paper

More papers in Working Papers from Indiana University, Kelley School of Business, Department of Business Economics and Public Policy Contact information at EDIRC.
Bibliographic data for series maintained by Rick Harbaugh ().

 
Page updated 2024-07-24
Handle: RePEc:iuk:wpaper:2012-10